Alert archive / Kansas / Wind Chill Advisories in 2022
Wind Chill Advisory 7, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Dec 23, 2022, 1:39 AM CST for 6 counties in Kansas. It took effect at Dec 23, 2022, 6:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2022, 1:39 AM CST (07:39 UTC)
- In effect from
- Dec 23, 2022, 6:00 PM CST
- Expired
- Dec 24, 2022, 9:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 124 kt
- 0-1 km storm-relative helicity
- -261 m²/s²
- 0-3 km storm-relative helicity
- -240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138 WWUS43 KDDC 230739 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 139 AM CST Fri Dec 23 2022 KSZ030-031-043>046-232315- /O.NEW.KDDC.WC.Y.0007.221224T0000Z-221224T1500Z/ /O.CON.KDDC.WC.W.0001.000000T0000Z-221223T1800Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 139 AM CST Fri Dec 23 2022 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 40 below zero. For the wind chill advisory for Friday night and Saturday morning the wind chill values could be as low as 15 below zero. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...Until noon CST /11 AM MST/ Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frostbite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves. && $$ KSZ061>066-074>081-084>090-231800- /O.CON.KDDC.WC.W.0001.000000T0000Z-221223T1800Z/ Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant- Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade- Clark-Comanche-Barber- Including the cities of Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 139 AM CST Fri Dec 23 2022 /1239 AM MST Fri Dec 23 2022/ ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 40 below zero. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...Until noon CST /11 AM MST/ Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$
3 follow-up statements
173 WWUS43 KDDC 231707 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1107 AM CST Fri Dec 23 2022 KSZ030-031-043>046-240115- /O.CAN.KDDC.WC.W.0001.000000T0000Z-221223T1800Z/ /O.CON.KDDC.WC.Y.0007.221224T0000Z-221224T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 1107 AM CST Fri Dec 23 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY... ...WIND CHILL WARNING IS CANCELLED... * WHAT...Although winds will ease and temperatures warm slightly enough to no longer meet wind chill warning criteria this afternoon...temps will drop quickly tonight into Saturday morning the wind chill values falling to as low as 15 below zero. * WHERE...Portions of central and west central Kansas. * WHEN...From 6 PM this evening to 9 AM CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ061>066-074>081-084>090-231815- /O.CAN.KDDC.WC.W.0001.000000T0000Z-221223T1800Z/ Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant- Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade- Clark-Comanche-Barber- Including the cities of Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 1107 AM CST Fri Dec 23 2022 /1007 AM MST Fri Dec 23 2022/ ...WIND CHILL WARNING IS CANCELLED... While temperatures will remain cold through tonight...winds will gradually ease with associated wind chill readings rising above warning and advisory criteria. $$
648 WWUS43 KDDC 232029 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 229 PM CST Fri Dec 23 2022 KSZ030-031-043>046-241500- /O.CON.KDDC.WC.Y.0007.221224T0000Z-221224T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 229 PM CST Fri Dec 23 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY... * WHAT...Temperatures will drop quickly into the single digits to below zero this evening and remain cold through Saturday morning. This will create wind chill values as low as 15 below zero. * WHERE...Portions of central and west central Kansas primarily north of Highway 96 and along the Interstate 70 corridor. * WHEN...From 6 PM this evening to 9 AM CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
878 WWUS43 KDDC 241456 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 856 AM CST Sat Dec 24 2022 KSZ030-031-043>046-241600- /O.EXP.KDDC.WC.Y.0007.000000T0000Z-221224T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, and La Crosse 856 AM CST Sat Dec 24 2022 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 23, 1:36 AM CST, 3 minutes earlier.
Area forecast discussion, Dec 23, 1:36 AM CST, 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 136 AM CST Fri Dec 23 2022 ...Update... .UPDATE... Issued at 135 AM CST Fri Dec 23 2022 After collaboration with GLD and ICT and seeing we could have some brief wind chill values close to -15 for Saturday morning the decision was made to add areas along and north of K-96 into a wind chill advisory. && .SHORT TERM...(Today through Saturday) Issued at 1223 AM CST Fri Dec 23 2022 06Z obs continue to show a large trough with a 140 kt jet streak from the Canadian Rockies to the deep south. The upper level low is situated near Minneapolis and the large chunk of arctic air has overspread the central and eastern portions of the country. At the surface a 1040-1050 mb high extends from central Wyoming through northwest Oklahoma and this has relaxed the pressure gradient a bit as wind speeds are in the order of 10-20 mph and combining with air temperatures in the -1 to -6 range we have wind chills running -20 to -30. For today we should see a slight warming of the polar air as with mostly sunny to partly cloudy skies we will have decent insolation to have 850 mb temperatures by afternoon in the -14 to -17 (C) range. More mid and high level clouds will be present in our southwest zones as a 700 mb shortwave with modest moisture will move in from the Colorado rockies to near the Oklahoma border. The large high pressure center should be situated in the northern plains which will continue to relax the winds so that by afternoon they will be around 5-15 mph. With lighter winds and high temperatures in the teens to near 20 we should have more tolerable wind chills compared to Thursday in the single digits to near 10 degrees. Tonight expect another chilly night with clear skies and light winds which should allow for decent radiational cooling. The core of the arctic air should be further east as lower level winds take a more westerly downsloping flow. Lows will be in the single digits to just below zero and with lighter winds the wind chill values should be at around -10 below as the coldest. Therefore decided that a wind chill advisory for Friday night is not necessary at this point. Saturday the westerly winds at the surface should continue to warm the boundary level as 850 mb temperatures will range from -6 (C) in the east to 2 (C) in the far west. We will probably have more high and mid level cloud cover as northwest flow aloft brings in modest moisture in the 500-700 mb levels. Winds at the surface should stay light all day and highs range from the 20s in the east to the upper 30s near the Colorado border. .LONG TERM...(Saturday through Thursday) Issued at 141 PM CST Thu Dec 22 2022 Significant airmass modification is seen going into the weekend. Light westerly winds return with weak downslope warming as the main arctic airmass continues to retreat into the Midwest. While still a cold and dry airmass, the NBM forecast warms overnight lows into the single digits above zero by Sunday morning while highs in the 20s on the lower Plains and the 30s on the High Plains modify to the 30s to low 50s west by Sunday afternoon. This overall trend looks to carry into the workweek as an amplified upper ridge develops into the Rockies region with potential for better downslope trajectories in the boundary layer. The ECMWF ensemble mean at Liberal on Wednesday is 63 degrees. The next major synoptic scale trough appears to develop around Day 7 late Thursday into Friday. Canadian/GFS and ECMWF all show a sharp synoptic scale trough moving into the Plains, as pressure falls develop a typical Elkhart low that ejects eastward ahead of what appears to be a rather insignificant cold front. ECMWF ensemble members produce anywhere from nothing - to a range of 0.01 to 0.06 inches of precipitation on a 6 hour basis, and a trace to just under an inch of snow. In those same timescales. The NBM is accounting for a lot of this already with about a 20 percent chance of snow or fzra/mixed phase on Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1100 PM CST Thu Dec 22 2022 VFR flight conditions for all terminals during the TAF time period. Mid and upper level clouds will overspread our southwest zones and GCK and LBL will see this cloud deck during the late morning and early afternoon. Winds will be generally breezy through the night and into the morning with speeds of 12-20 kts and gusts to 25 kts. After 18Z winds should diminish and continue to diminish to below 12kts after 00Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 18 0 31 9 / 0 0 0 0 GCK 17 1 33 10 / 0 0 0 0 EHA 20 6 38 15 / 0 0 0 0 LBL 20 2 35 9 / 0 0 0 0 HYS 14 -2 24 3 / 0 0 0 0 P28 18 4 28 9 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Wind Chill Warning until noon CST /11 AM MST/ today for KSZ030- 031-043>046-061>066-074>081-084>090. Wind Chill Advisory from 6 PM this evening to 9 AM CST Saturday for KSZ030-031-043>046. && UPDATE...Tatro SHORT TERM...Tatro LONG TERM...Russell AVIATION...Tatro
Hazardous weather outlook, Dec 22, 2:37 AM CST, 23 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 237 AM CST Thu Dec 22 2022 KSZ030-031-043>046-061>066-074>081-084>090-230845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 237 AM CST Thu Dec 22 2022 /137 AM MST Thu Dec 22 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Brutally cold wind chills as cold as -40 will be possible during the day today. Strong winds out of the northwest will be sustained at 20-30 mph with gusts over 40 mph. A band of light snow will move through the early and mid morning hours which could produce up to 1 inch in spots. The snow combined with the wind will lead to areas of blowing snow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Cold weather should start to depart on Friday. No hazardous weather is expect through day seven. .SPOTTER INFORMATION STATEMENT...
Nearby
Wind Chill Advisories in Kansas, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.